Estrogen dermatitis is rare, but making the diagnosis is important to ensure that patients receive the correct treatment. We describe the successful use of the progestin-only pill in a case of estrogen dermatitis, which allowed our patient to discontinue long-term steroid therapy.
A 38-year-old woman with a 20-year history of skin eruptions was referred to an allergy clinic. The first skin eruptions noted were on her lower legs and were diagnosed by biopsy as erythema multiforme (Figure). For the previous 14 years, the skin eruptions had been confined to blisters and ulcers around her mouth. Owing to the severity of these lesions she was prescribed high doses of oral steroids. More recently, the rash was noted to be associated with her menstrual cycle, and she commenced the high-dose steroid treatment on the first day of her menses. This resulted in some improvement in the eruptions. Further questioning established that the rash had cleared during each of her 2 pregnancies and had recurred post partum. Eight months prior to her referral, she started taking the combined oral contraceptive pill, and this was associated with a small improvement.
Randall K, Steele R. Estrogen Dermatitis: Treatment With Progestin-Only Pill. Arch Dermatol. 2005;141(6):792–793. doi:10.1001/archderm.141.6.792
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: